Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 92, NWS Albuquerque, NM

June 2, 2010Harding County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2010, 3:23 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2010, 3:23 PM MDT (21:23 UTC)
Expired
Jun 2, 2010, 4:15 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Harding County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 457 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:55 PM MDT, 28 minutes earlier.

Area forecast discussion, Jun 2, 2:55 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT WED JUN 2 2010

.DISCUSSION...
THE WEAK TROUGH ALOFT THAT MOVED THROUGH CENTRAL COLORADO EARLIER
TODAY IS EMERGING FROM THE FRONT RANGE ONTO THE HIGH PLAINS THIS
AFTERNOON AND EVENING.  AT THE SURFACE A BACK DOOR COLD FRONT HAS
PUSHED THROUGH NORTHEAST NEW MEXICO INTO EAST CENTRAL NEW MEXICO
NEAR CLOVIS.  THIS FRONT IS EXPECTED TO BECOME QUASI-STATIONARY THIS
AFTERNOON AND EVENING IS THIS AREA.  THIS FRONTAL BOUNDARY COMBINED
WITH SUPPORT FROM THE AFOREMENTIONED WEAK UPPER TROUGH AND AVAILABLE
BOUNDARY LAYER MOISTURE WILL ACT TO INITIATE MODERATE TO STRONG AND
POTENTIALLY SEVERE CONVECTION LATER THIS AFTERNOON AND EVENING
ACROSS UNION...HARDING...EASTERN SAN MIGUEL...QUAY...AND CURRY
COUNTIES. ELSEWHERE ACROSS THE CWA THE AIR MASS IS DRY...EXCEPT FOR
EXTREME SOUTHEAST SECTIONS AND ACROSS THE EAST SLOPES OF THE
NORTHERN SANGRES.  AN ISOLATED AFTERNOON OR EVENING SHOWER OR
THUNDERSTORMS IS POSSIBLE IN THESE AREAS.

TOMORROW THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK
TEMPERATURES WILL CLIMB TO 10 TO 19 DEGREES ABOVE CLIMATE NORMALS
ACROSS THE CWA AS AN UPPER LEVEL HIGH PRESSURE RIDGE MOVES IN FROM
THE WEST AND STRENGTHENS OVER NEW MEXICO.  BY SUNDAY THROUGH MONDAY
THE 500 MB RIDGE STRENGTHENS TO 597 DM CENTER OVER CENTRAL NEW
MEXICO.  THE HOTTEST TEMPERATURES SHOULD BE ON SUNDAY AND MONDAY.
CURRENT 12Z MOS GUIDANCE FOR ABQ PREDICTS 99 DEGREES FOR SATURDAY
101 DEGREES FOR SUNDAY AND 99 DEGREES FOR MONDAY.  SIMILAR
TEMPERATURE TRENDS ARE EXPECT ELSEWHERE ACROSS THE CWA.  THE UPPER
HIGH WEAKENS A BIT OVER NEW MEXICO ON TUESDAY AS THE CENTER RETREATS
WEST INTO ARIZONA.  THIS WILL ALLOW A MORE ROBUST BACK DOOR SURFACE
FRONT TO PUSH FROM THE EAST TO THE WEST ACROSS THE CWA ADVECTING
MOISTURE WEST THROUGH THE EASTERN PLAINS AND INTO THE CENTRAL
MOUNTAIN CHAIN.  THIS SHOULD BRING AN END TO THE ABOVE NORMAL
TEMPERATURES AND RETURN TEMPERATURES TO NEAR CLIMATE NORMALS.  THIS
SHOULD ALSO INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS
THEREBY INCREASING THE RISK FOR LIGHTNING SPARKED FIRES.

BENNETT

&&

.AVIATION...
VFR CONDITIONS FOR MOST OF THE AREA THE NEXT 24 HOURS. ISOLATED
THUNDERSTORMS WILL AFFECT THE NORTHEAST AND EAST CENTRAL PLAINS
THROUGH THE REMAINDER OF THE DAY. REDUCED CIGS AND GUSTY WINDS WILL
BE ASSOCIATED WITH THE HEAVIER STORMS ACROSS THE FAR NORTHEAST. A
MINOR MOISTURE SURGE WILL EDGE BACK INTO THE FAR EAST OVERNIGHT.
PERHAPS SOME LOW CLOUD DVLP. HAVE THIS INDICATED AS A SCATTERED DECK
AT TCC LATE TONIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
A WEAK UPPER LEVEL DISTURBANCE IS CURRENTLY CROSSING THE NORTHEAST
HALF OF THE STATE. A FEW CUMULUS ARE DEVELOPING BEHIND IT OVER THE
NORTH CENTRAL MOUNTAINS BUT NOT EXPECTING MUCH MORE THAN A FEW VIRGA
SHOWERS BEHIND IT. AHEAD OF THE WAVE...A FEW STORMS HAVE DEVELOPED
WITH A MIXTURE OF WET AND DRY PRECIPITATION.

THE OVERALL WEATHER PATTERN LOOKS SOLID AND CONFIDENCE IS VERY HIGH
FOR AN EXTENDED CRITICAL FIRE WEATHER GROWING PATTERN THROUGH AT
LEAST EARLY NEXT WEEK. THIS ENTAILS WELL ABOVE NORMAL
TEMPERATURES...UNSTABLE ATMOSPHERE...HIGH HAINES INDEX AND VERY LOW
DAY AND NIGHTTIME HUMIDITY. THIS WILL AFFECT A GOOD CHUNK OF THE
FORECAST AREA. MINOR...GENERALLY SHALLOW MOISTURE SURGES WILL
PERIODICALLY AFFECT THE EASTERN PLAINS OVER THE NEXT 5 TO 7 DAYS.
WINDS WILL GENERALLY BE TERRAIN DRIVEN IN THE MOUNTAINS WITH AN
OVERALL LIGHT TO MODERATE FREE AIR WIND EACH DAY LEAVING SOME
BREEZES AT THE HIGHER RIDGETOPS. THE MEAN FLOW ALOFT WILL BE A
WESTERLY DIRECTION...WITH SOME DAYS NORTHWEST AND SOME DAYS
SOUTHWEST AS A FLAT UPPER RIDGE BUILDS OVER THE AREA. THE JET STREAM
WILL BE STRETCHED ACROSS THE CENTRAL PORTION OF THE COUNTRY.

THE KEY QUESTION WILL BE WHEN THIS PATTERN BREAKS DOWN. THE EXTENDED
MODELS VARY A BIT FOR THE LATTER HALF OF NEXT WEEK BUT SOME
ADJUSTMENT TO THE JET/UPPER RIDGE PATTERN SHOULD TAKE PLACE SOMETIME
DURING THE LATTER HALF OF NEXT WEEK. PERHAPS INCLUDING A MORE
SIGNIFICANT MOISTURE PUSH INTO THE EASTERN PLAINS VIA A BACK DOOR
FRONT OR A PARTIAL BREAK DOWN FROM THE RIDGE DUE TO A DEEPER TROUGH
OFF THE WEST COAST. THE PARTIAL BREAK DOWN COULD SUCK SOME HIGHER
BASED MOISTURE FROM MEXICO BEFORE SOME WIND. EITHER WAY...SOMETHING
SHOULD HAPPEN THAT CHANGES THE WEATHER UP A LITTLE BIT THE LATTER
HALF OF NEXT WEEK.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  90  53  93 /   0   0   0   0
DULCE...........................  36  83  39  88 /   0   0   0   0
CUBA............................  41  84  43  88 /   0   0   0   0
GALLUP..........................  41  85  45  87 /   0   0   0   0
EL MORRO........................  38  82  41  86 /   0   0   0   0
GRANTS..........................  46  87  49  88 /   0   0   0   0
QUEMADO.........................  48  85  50  89 /   0   0   0   0
GLENWOOD........................  55  92  57  94 /   0   0   0   0
CHAMA...........................  42  78  44  82 /   0   0   0   0
LOS ALAMOS......................  61  85  64  87 /   0   0   0   0
PECOS...........................  51  84  54  90 /   0   0   0   0
CERRO/QUESTA....................  40  82  42  85 /   0   5   0   0
RED RIVER.......................  37  72  39  75 /   0   5   0   0
ANGEL FIRE......................  39  75  41  78 /   0   5   5   0
TAOS............................  39  85  41  88 /   0   0   0   0
ESPANOLA........................  49  91  51  93 /   0   0   0   0
SANTA FE........................  52  85  55  89 /   0   0   0   0
SANTA FE AIRPORT................  49  88  52  91 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  61  88  64  92 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  61  90  63  94 /   0   0   0   0
ALBUQUERQUE VALLEY..............  61  92  63  96 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  59  91  61  94 /   0   0   0   0
LOS LUNAS.......................  60  93  62  96 /   0   0   0   0
RIO RANCHO......................  59  91  61  94 /   0   0   0   0
SOCORRO.........................  65  94  67  95 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  59  85  61  86 /   0   0   0   0
MORIARTY/ESTANCIA...............  59  88  61  90 /   0   0   0   0
CLINES CORNERS..................  52  84  54  88 /   0   0   0   0
GRAN QUIVIRA....................  56  87  58  90 /   0   0   0   0
CARRIZOZO.......................  65  92  67  93 /   0   0   0   0
RUIDOSO.........................  56  84  58  86 /   5   5   0   0
CAPULIN.........................  51  85  52  88 /  10   5   5   5
RATON...........................  53  88  53  92 /  10   5   5   5
LAS VEGAS.......................  49  86  52  90 /   0   5   5   0
CLAYTON.........................  57  89  60  95 /  20   5   5   5
ROY.............................  50  88  52  93 /   5   5   5   5
CONCHAS.........................  55  96  57 100 /   5   5   5   0
SANTA ROSA......................  59  95  61  98 /   0   5   0   0
TUCUMCARI.......................  61  96  62 103 /  10   5   5   5
CLOVIS..........................  60  94  61 100 /  10   5   0   5
PORTALES........................  61  96  62 101 /  10   5   0   5
FORT SUMNER.....................  63  96  65 101 /   5   5   0   5
ROSWELL.........................  61  99  62 103 /   0   5   0   5
PICACHO.........................  61  96  62  97 /   0   5   0   0
ELK.............................  51  90  53  91 /   5   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01/50
Hazardous weather outlook, Jun 2, 5:53 AM MDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT WED JUN 2 2010

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS UNION...HARDING...QUAY AND CURRY COUNTIES. HAIL
UP TO ONE INCH AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 1000 PM MDT
OVER FAR NORTHEAST AND FAR EAST CENTRAL DUE TO LARGE HAIL AND
STRONG WINDS.

40

In the hours before

Special weather statement, Jun 2, 3:01 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT WED JUN 2 2010

NMZ530-531-022200-
HARDING COUNTY-UNION COUNTY-
301 PM MDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND NORTHERN
HARDING COUNTIES THROUGH 400 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHICOSA LAKE STATE PARK...OR ABOUT 23 MILES
NORTH OF MOSQUERO...MOVING EAST AT 10 TO 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...YATES AND STATE ROAD 120.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3622 10383 3594 10385 3604 10416 3612 10414
TIME...MOT...LOC 2100Z 274DEG 7KT 3608 10408

KJ
Special weather statement, Jun 2, 3:06 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT WED JUN 2 2010

NMZ531-532-022200-
EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-
306 PM MDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES THROUGH 400 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOSQUERO...MOVING EAST AT 15 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED ABOUT 20 MILES SOUTHWEST OF
MOSQUERO ALSO MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED INCLUDE...MOSQUERO AND STATE ROAD 419 IN NORTHEAST
SAN MIGUEL COUNTY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3587 10379 3543 10387 3560 10438 3578 10435
TIME...MOT...LOC 2104Z 277DEG 11KT 3574 10402

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:01 PM MDTSpecial Weather StatementABQHarding59 min
Jun 2, 3:06 PM MDTSpecial Weather StatementABQHarding54 min
Jun 2, 3:49 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel56 min
Jun 2, 4:13 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel47 min
Jun 2, 4:54 PM MDTSevere Thunderstorm WarningABQHarding, Quay36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.